Alert archive / Illinois / Flash Flood Warnings in 2004

Flash Flood Warning 54, NWS Lincoln, IL

July 22, 2004Lawrence County, Illinois

NWS Lincoln, IL issued this flash flood warning at Jul 22, 2004, 2:32 PM CDT for Lawrence County, Illinois. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2004, 2:32 PM CDT (19:32 UTC)
Expired
Jul 22, 2004, 6:30 PM CDT
In force
4 hr
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

County Lawrence County, IL

The radar

The Evansville,IN radar (KVWX), 46 km from the middle of the area, began a volume at 19:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.5 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2004-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1619 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2004-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1619 J/kg
Mixed-layer CIN
-123 J/kg
Mixed-layer LCL
917 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KILX 221935
FFWILX
ILC101-222330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
232 PM CDT THU JUL 22 2004

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN LAWRENCE COUNTY IN SOUTHEAST ILLINOIS

* UNTIL 630 PM CDT

* AT 225 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN HAS FALLEN IN SOUTHERN LAWRENCE COUNTY...PARTICULARLY
  IN THE VICINITY OF LITTLE BONPAS CREEEK. TWO INCHES OF RAIN HAS 
  BEEN ESTIMATED SINCE 130 PM.

* THUNDERSTORMS WITH EXCESSIVE RAINFALL WILL CONTINUE ACROSS
  SOUTHERN LAWRENCE COUNTY. RAINFALL AMOUNTS WILL LIKELY RANGE FROM 
  3 TO 5 INCHES BY 400 PM. THESE RAINFALL AMOUNTS WILL LIKELY
  PRODUCE FLASH FLOODING.

EXCESSIVE RAINFALL WILL CAUSE FLOODING NEAR STREAMS...CREEKS AND
NEARBY FARMLAND. BE ESPECIALLY CAUTIOUS ON COUNTY ROADS AND IN LOW
LYING AREAS. NEVER CROSS AREAS IN WHICH WATER COVERS THE ROADS.

REPORT FLASH FLOODING TO YOUR LOCAL ESDA...OR THE NEAREST LAW
ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE. STAY
TUNED FOR LATER STATEMENTS.

LAT...LON 3873 8753 3859 8763 3858 8792 3873 8792

$$

MILLER

NNNN
2 follow-up statements
000 
WGUS73 KILX 222038
FFSILX
ILC101-222200-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
335 PM CDT THU JUL 22 2004

...A FLASH FLOOD WARNING CONTINUES FOR SOUTHERN LAWRENCE COUNTY 
UNTIL 500 PM CDT...

AT 335 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THE HEAVY RAINS HAD MOVED OUT OF SOUTHERN LAWRENCE COUNTY.
RADAR ESTIMATED THAT 2.50 TO 3.00 INCHES OF RAIN HAS FALLEN IN THE
VICINITY OF LITTLE BONPAS CREEK...STORCKMAN CREEK AND RACCOON CREEK.
ALTHOUGH THE HEAVY RAIN HAS ENDED...RUNOFF WILL CONTINUE TO RESULT
IN FLOODING.

BE ESPECIALLY CAUTIOUS ON COUNTY ROADS AND IN LOW LYING AREAS. 
NEVER CROSS AREAS IN WHICH WATER COVERS THE ROADS.

REPORT FLASH FLOODING TO YOUR LOCAL ESDA...OR THE NEAREST LAW
ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE. STAY
TUNED FOR LATER STATEMENTS.

LAT...LON 3872 8753 3857 8765 3858 8793 3872 8791

$$

MILLER
000 
WGUS73 KILX 222247
FFSILX
ILC023-033-035-079-101-173-222300-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
547 PM CDT THU JUL 22 2004

...THE FLASH FLOOD WARNING FOR SHELBY...CLARK...CUMBERLAND...
CRAWFORD...JASPER AND LAWRENCE COUNTIES HAS BEEN CANCELLED...

THE HEAVY RAINFALL AND FLOOD THREAT HAS ENDED ACROSS THE WARNED AREA.
THEREFORE...THE FLASH FLOOD WARNING HAS BEEN CANCELLED.

REPORT FLASH FLOODING TO YOUR LOCAL ESDA...OR THE NEAREST LAW
ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE. STAY
TUNED FOR LATER STATEMENTS.

LAT...LON 3878 8790 3886 8792 3885 8814 3888 8821
      3904 8836 3916 8836 3918 8847 3921 8847
      3923 8854 3937 8866 3925 8774 3871 8769

$$

BAK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 1:45 PM CDT, 47 minutes earlier.

Area forecast discussion, Jul 22, 1:45 PM CDT, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
145 PM CDT THU JUL 22 2004

.DISCUSSION...
BUSY WITH WEATHER THIS AFTERNOON SO DISCUSSION WILL BE ON THE SHORT
SIDE.

SHORT TERM...TODAY THROUGH FRIDAY NIGHT...
SEVERE WEATHER NOW MAKING WAY ACROSS FORECAST AREA ATTM. BY 18Z
...CLEARING LINE HAS MOVED NORTH TO U.S. HIGHWAY 36 ALLOWING STORMS
TO BECOME SURFACE BASED UP TO ABOUT I-74. SERIES OF STORMS WILL LIKELY
MOVE ALONG BOUNDARY AS IT SAGS SOUTH THROUGH NIGHT. 12Z NCEP MODEL
SUITE SUGGESTS ACTION WILL REDEVELOP OVERNIGHT ACROSS THE NORTH NEAR
800 MB FRONT.  WILL GO WITH HIGHER PRECIP CHANCES ACROSS CENTRAL
TONIGHT AND MENTION HEAVY RAIN. CONVECTION SHOULD HELP PUSH BOUNDARY
SOUTH TONIGHT. WILL TRANSLATE RAIN AREA SOUTHWARD OUT OF CWA FRIDAY
PER 12Z ETA. STUCK CLOSE TO MAV WITH TEMPS.

LONG TERM...SATURDAY THROUGH THURSDAY...
GFS ENSEMBLE NOW SHOWING A BIT MORE SPREAD FOR MIDWEEK...BUT THE
MEAN STILL SHOWS GENERALLY BLO CLIMO POPS. WILL STICK WITH MEX
GUIDANCE FOR TEMPS.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
&&

BARKER
Hazardous weather outlook, Jul 22, 11:11 AM CDT, 3 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1111 AM CDT THU JUL 22 2004

ILZ027>031-036>038-040>057-061-231107-
CASS-CHAMPAIGN-CHRISTIAN-COLES-DE WITT-DOUGLAS-EDGAR-FULTON-KNOX-
LOGAN-MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-
PIATT-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-
WOODFORD-
INCLUDING THE CITIES OF...BLOOMINGTON...CHAMPAIGN...DANVILLE...
DECATUR...GALESBURG...HAVANA...JACKSONVILLE...LINCOLN...MATTOON...
PEORIA...SHELBYVILLE...SPRINGFIELD AND TAYLORVILLE
1111 AM CDT THU JUL 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A COLD FRONT WILL MOVE SOUTHEAST INTO CENTRAL ILLINOIS THIS EVENING.
THIS COLD FRONT COLLIDING WITH A VERY UNSTABLE TROPICAL AIR MASS WILL
PRODUCE SCATTERED THUNDERSTORMS FOR THIS AFTERNOON AND TONIGHT.
THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS COULD BECOME
SEVERE...WITH THE PRIMARY THREAT BEING LARGE HAIL AND DAMAGING WINDS.
HEAVY RAINFALL AND FREQUENT LIGHTNING IS ALSO POSSIBLE WITH THESE
STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THE COLD FRONT WILL EXIT SOUTHEAST ILLINOIS FRIDAY MORNING KEEPING
THE CHANCES OF THUNDERSTORMS SOUTH OF PEORIA AND BLOOMINGTON...WITH
THE BEST CHANCE FROM I-70 SOUTH. THESE STORMS ARE NOT EXPECTED TO
REACH SEVERE LIMITS AT THIS TIME.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND THIS EVENING.

ILZ062-063-066>068-071>073-231107-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
INCLUDING THE CITIES OF...EFFINGHAM...FLORA AND LAWRENCEVILLE
1111 AM CDT THU JUL 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A COLD FRONT WILL MOVE SOUTHEAST INTO SOUTHEAST ILLINOIS LATE
TONIGHT. THIS APPROACHING COLD FRONT COLLIDING WITH A VERY UNSTABLE
TROPICAL AIR MASS WILL PRODUCE SCATTERED THUNDERSTORMS THIS AFTERNOON
AND BE MORE LIKELY TONIGHT. HEAVY RAINFALL AND FREQUENT LIGHTNING IS
POSSIBLE WITH THESE STORMS TONIGHT. NO OTHER SEVERE WEATHER IS
EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THE COLD FRONT WILL EXIT SOUTHEAST ILLINOIS FRIDAY MORNING. THIS
FRONT WILL STILL BE CLOSE ENOUGH TO CONTINUE A CHANCE OF
THUNDERSTORMS DURING THE DAY FRIDAY. THESE STORMS ARE NOT EXPECTED TO
REACH SEVERE LIMITS AT THIS TIME.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT:

HTTP://WWW.CRH.NOAA.GOV/ILX. THIS ADDRESS IS ALL IN LOWER CASE.

HUETTL

In the hours before

Local storm report, Jul 22, 12:59 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1259 PM CDT THU JUL 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1250 PM     HAIL             ELKHART                 40.02N 89.48W
07/22/2004  0.75 INCH        LOGAN              IL   TRAINED SPOTTER

&&

KELLY
Local storm report, Jul 22, 1:02 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
102 PM CDT THU JUL 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0101 PM     TSTM WND DMG     BROADWELL               40.07N 89.44W
07/22/2004                   LOGAN              IL   EMERGENCY MNGR

            TREE BLOWN DOWN ON POWER SUBSTATION. FROM COUNTY ESDA.

&&

KELLY
Local storm report, Jul 22, 1:29 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
129 PM CDT THU JUL 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1200 PM     TSTM WND DMG     PEKIN                   40.57N 89.63W
07/22/2004                   TAZEWELL           IL   EMERGENCY MNGR

            TREES AND POWER LINES DOWN.

1200 PM     FLASH FLOOD      PEKIN                   40.57N 89.63W
07/22/2004                   TAZEWELL           IL   EMERGENCY MNGR

            STREET FLOODED WITH 2 TO 2.5 FEET OF WATER.

&&

KELLY
Local storm report, Jul 22, 1:50 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
150 PM CDT THU JUL 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0140 PM     TSTM WND DMG     MAROA                   40.04N 88.95W
07/22/2004                   MACON              IL   EMERGENCY MNGR

            TREE DOWN ON A HOUSE IN MAROA...POWER LINES DOWN IN TOWN.

&&

KELLY
Local storm report, Jul 22, 2:18 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
218 PM CDT THU JUL 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0215 PM     TSTM WND GST     CISCO                   40.01N 88.72W
07/22/2004  60 MPH           PIATT              IL   EMERGENCY MNGR

            ESTIMATED WIND GUST.

&&

KELLY

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 2:16 AM CDTSevere Thunderstorm WarningILXClark59 min
Jul 22, 12:23 PM CDTSevere Thunderstorm WarningILXMenard52 min
Jul 22, 12:32 PM CDTSevere Thunderstorm WarningILXLogan58 min
Jul 22, 1:09 PM CDTSevere Thunderstorm WarningILXDeWitt, Macon66 min
Jul 22, 1:32 PM CDTSevere Thunderstorm WarningILXDeWitt, Macon43 min
Jul 22, 1:46 PM CDTSevere Thunderstorm WarningILXPiatt59 min
Jul 22, 1:54 PM CDTTornado WarningILXPiatt51 min
Jul 22, 1:55 PM CDTSevere Thunderstorm WarningILXChampaign, Douglas65 min
Jul 22, 1:56 PM CDTSevere Thunderstorm WarningILXChristian64 min
Jul 22, 2:02 PM CDTFlash Flood WarningILXRichland3 hr
Jul 22, 2:09 PM CDTSevere Thunderstorm WarningILXMoultrie, Shelby66 min
Jul 22, 2:18 PM CDTSevere Thunderstorm WarningILXLawrence57 min
Jul 22, 2:21 PM CDTTornado WarningILXDouglas39 min
Jul 22, 2:28 PM CDTSevere Thunderstorm WarningILXColes62 min
Jul 22, 2:54 PM CDTSevere Thunderstorm WarningILXClark, Edgar66 min
Jul 22, 3:05 PM CDTFlash Flood WarningILXShelby6 hr
Jul 22, 3:16 PM CDTSevere Thunderstorm WarningILXCumberland44 min
Jul 22, 3:22 PM CDTFlash Flood WarningILXClark, Cumberland6 hr
Jul 22, 3:27 PM CDTSevere Thunderstorm WarningILXEffingham, Jasper63 min
Jul 22, 3:37 PM CDTSevere Thunderstorm WarningILXCrawford53 min
Jul 22, 4:00 PM CDTFlash Flood WarningILXCrawford, Jasper5 hr
Jul 22, 4:06 PM CDTSevere Thunderstorm WarningILXLawrence, Richland54 min

Nearby

Flash Flood Warnings in Illinois, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.